3 ways aspirin can kill you – just because it’s over the counter doesn’t make it safe

Did you know that aspirin can kill you?

Despite frequent recollections, many patients are still of the opinion that Tylenol, aspirin and ibuprofen are all the same. It makes me shiver every time I feel it. Did you know that if aspirin was submitted to the FDA today it would not have been approved for off-exchange sale? It is too dangerous! It may also not be justified as an anti-inflammatory drug, although its properties as a blood thinner would probably have justified approval as such (i.e., to prevent heart attacks).

So how can aspirin kill you? Here are the top 3 ways, which are seen regularly in every emergency room.

1. Stomach bleeding Aspirin is acetylsalicylic acid. Although the stomach produces hydrochloric acid on its own, it is not necessarily able to tolerate the introduction of additional acid. Imagine pouring acid on your hand all day long. Sooner or later you would burn a hole in your skin. The same can happen in the stomach, creating an ulcer. Sometimes instead of creating an ulcer, the entire lining of the stomach becomes irritated (gastritis). The small blood vessels just below the surface can be eroded and therefore bleed. The use of aspirin is one of the most common causes of stomach bleeding and other types of gastrointestinal bleeding. You may not think you can bleed to death from this, but it happens every day. Fortunately, emergency care and blood transfusions have prevented most deaths from aspirin erosion of the stomach.

2. Aspirin allergy Although almost everyone understands that a person may be allergic to penicillin, as aspirin is available without a prescription, it is perceived as safe. However, many people are allergic to aspirin. A mild case can cause itching and perhaps urticaria. A moderate case can also cause angioedema or swelling of the face, hands and other areas of the body. A severe case can cause swelling of the bronchi and consequent airway obstruction. This can be a medical emergency that, left untreated, leads to suffocation and death.

3. Acidosis. When an overdose of acetylsalicylic acid is ingested, it can poison cellular metabolism, leading to high levels of acid in the blood (metabolic acidosis). Eventually, this can cause multiple organs to fail and collapse. If the drug is not removed by dialysis, a person can easily die from an accidental or intentional overdose of aspirin.

Clearly, taking excess aspirin is like playing with fire. Because a little might not hurt you doesn’t mean taking more is safe. Consult your doctor if you need aspirin on a regular basis. There are many safer alternatives.

Copyright 2010 Cynthia J. Koelker, MD

Source from:
https://ezinearticles.com/?3-Ways-Aspirin-Can-Kill-You—Just-Because-Its-Over-the-Counter-Doesnt-Make-it-Safe&id=4815548

Leave a Reply

Your email address will not be published. Required fields are marked *